Pegylated Interferon Alpha-Associated Optic Neuropathy

Berg, Kathleen T BS; Nelson, Bruce MD; Harrison, Andrew R MD; McLoon, Linda K PhD; Lee, Michael S MD

Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e3181d8e4af
Original Contributions
Abstract

A 52-year-old man with chronic hepatitis C presented with painless, bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) and peripheral neuropathy. Symptoms began 19 weeks after starting peginterferon alpha-2a. The peripheral neuropathy and vision of the right eye improved, but the vision of the left eye worsened after stopping interferon. We identified 23 additional cases of NAION during interferon alpha therapy. At least 12 of these patients suffered bilateral NAION. Patients lost vision 1-40 weeks after initiating therapy. Of 21 eyes that had documented initial and follow-up acuities, 8 improved, 1 worsened, and the rest remained stable. One patient had a painful peripheral neuropathy. Treatment with interferon alpha may result in NAION. Discontinuation of therapy deserves consideration after weighing individual risks and benefits.

Author Information

Department of Ophthalmology, University of Minnesota (KTB, ARH, LKM, MSL), Minneapolis, Minnesota; and Merit Care, Fargo, North Dakota.

Supported by unrestricted grant from Research to Prevent Blindness, New York, NY, and the Minnesota Lions and Lionesses.

None of the authors have any financial/conflicting interests to disclose. The sponsor or funding organization had no role in the design or conduct of this research.

Address correspondence to Michael S. Lee, 420 Delaware St. SE, MMC 493, Minneapolis, MN 55455; E-mail: mikelee@umn.edu

© 2010 Lippincott Williams & Wilkins, Inc.